Patients with cancer undergoing cabozantinib therapy are at increased risk for cardiovascular disease and should be monitored for cardiac adverse events. This association was described in a case involving a 70-year-old man with metastatic renal cell carcinoma (mRCC) who developed cardiomyopathy directly attributed to cabozantinib therapy. This case report was published in the Canadian Journal of Cardiology.1

Cabozantinib is an oral, small molecule, tyrosine kinase inhibitor approved by the US Food and Drug Administration (FDA) for the treatment of patients with advanced renal carcinoma, as well as those with progressive metastatic medullary thyroid cancer, or hepatocellular carcinoma previously treated with sorafenib.2,3 Based on in vitro and preclinical evidence, multiple, putative targets of cabozantinib have been identified, including vascular epithelial growth factor (VEGF) receptor-1, -2 and -3, RET, MET, KIT, TRKB, FLT-3, AXL, ROS1, TYRO3, MER, and TIE-2.2,3  

Cardiomyopathy, a disease of the heart muscle that can lead to heart failure, has been previously reported in patients treated with other agents that target the VEGF signaling pathway, such as bevacizumab and sunitinib, and “may be mechanistically related to dysfunction in myocardial microcirculation and induction of hypoxia-induced factor, leading to hibernation.”1 Although a previous case study reported on the development of heart failure in a patient receiving cabozantinib, that patient had a history of the disease.

Related Articles

In this case report, the patient’s initial diagnosis was stage IIIa, N1 renal cell carcinoma, determined in 2013. He had a medical history of hypertension, dyslipidemia, atrial fibrillation, and coronary bypass grafting more than 20 years prior. Following left radical nephrectomy and para-aortic lymphadenectomy, the patient developed metastatic disease to the lungs the following year, at which point he was started on pazopanib therapy.

Pazopanib is another oral, small molecule TKI of VEGF receptors, also FDA-approved for the treatment of advanced renal cell carcinoma. Although pazopanib has been associated with the development of congestive heart failure,4 cardiac evaluation of the patient performed in 2016 revealed a normal left ventricular ejection fraction without evidence of myocardial ischemia. In 2017, the pazopanib was changed to cabozantinib 60 mg once daily due to evidence of disease progression, and the patient subsequently developed signs and symptoms of New York Heart Association functional class III heart failure.

Discontinuation of cabozantinib and adherence to cardiac medications resulted in clinical improvement; however, heart failure, manifesting as severe left ventricular dysfunction without evidence of cardiac ischemia, recurred when cabozantinib was reinitiated at a lower dose. Fourteen weeks following permanent discontinuation of cabozantinib, the patient had a left ventricular ejection fraction of 50% to 55%.

This case illustrates the importance of monitoring patients receiving cabozantinib for cardiovascular events, especially those with cardiac risk factors, regardless of whether they experienced such toxicity with previous VEGF signaling pathway inhibitors.

References

1. Alhussein M, Hotte SJ, Leong DP. Reversible cabozantinib-induced cardiomyopathy. Can J Cardiol. 2019;35(4):544.e1-544.e2.

2. Cometriq™ [package insert]. South San Francisco, CA: Exelixis Inc; 2012.

3. Cabometryx™ [package insert]. South San Francisco, CA: Exelixis Inc; 2016.

4. Votrient® [package insert]. East Hanover, NJ: Novartis Pharmaceuticals Corp; 2017.